Key messages

• Opiate poisoning is a common emergency.

• Patients present with coma, cyanosis, hypoventilation or respiratory arrest, and pinpoint miosis.

• Naloxone reverses overdose of all opioids.

• Common complications are acute pulmonary edema, rhabdomyolysis, and acute renal failure. Introduction

Opiate overdose may occur in a large number of clinical situations, such as accidental or intentional overdose of drugs prescribed for therapeutic use or, more commonly, in the context of drug abuse. Opiates (mainly heroin) are among the most commonly used narcotics and are responsible for the majority (>80 per cent) of deaths directly related to drug abuse. Therefore heroin and morphine addicts are often referred to emergency care departments or intensive care units for the treatment of life-threatening complications of drug abuse.

Was this article helpful?

0 0
Sleep Apnea

Sleep Apnea

Have You Been Told Over And Over Again That You Snore A Lot, But You Choose To Ignore It? Have you been experiencing lack of sleep at night and find yourself waking up in the wee hours of the morning to find yourself gasping for air?

Get My Free Ebook


Post a comment